Virginia, 2003

Tropical Storm in Virginia, September 18 to 19, 2003

September 18 to 19, 2003 · NWS RNK · 9 events in 9 counties and zones

As Tropical Storm Isabel moved inland, winds sustained at 25 to 50 mph with gusts to near 60 mph during the late afternoon of the 18th through the early morning of the 19th, especially over the higher elevations, resulted in numeorus trees and power lines being downed.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As Tropical Storm Isabel moved inland, winds sustained at 25 to 50 mph with gusts to near 60 mph during the late afternoon of the 18th through the early morning of the 19th, especially over the higher elevations, resulted in numeorus trees and power lines being downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 6:40 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 18, 6:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY WFO CHARLESTON WV
740 PM EDT THU SEP 18 2003

WFO BLACKSBURG IS CURRENTLY DOWN DUE TO FIBER OPTIC LINE CUT...AND
THEREFORE IS UNABLE TO ISSUE PRODUCTS.  THE INLAND TROPICAL STORM
WIND WARNING HAS BEEN EXPANDED A FEW COUNTIES WESTWARD...WHILE THE
WIND ADVISORY REMAINS IN PLACE.  ZONE FORECAST ALSO UPDATED TO
REFLECT CHANGES.  PLEASE REFER TO WBCNPWRNK FOR FURTHER DETAILS OF
THE WARNINGS AND ADVISORIES.

.RNK...
NC...INLAND TROPICAL STORM WIND WARNING TONIGHT NCZ004>006.
     FLOOD WATCH FOR TONIGHT NCZ006.

VA...INLAND TROPICAL STORM WIND WARNING TONIGHT
     VAZ014...VAZ017>020...VAZ022>024...VAZ032>035...VAZ043>047...
     VAZ058>059.

     FLOOD WATCH TONIGHT
     VAZ019>020...VAZ023>024...VAZ034>035...VAZ044>047...VAZ058>059.

     WIND ADVISORY TONIGHT FOR VAZ011.

WV...WIND ADVISORY FOR TONIGHT WVZ043>045.

HC
Hazardous weather outlook, Sep 18, 4:05 AM EST, 14 hours 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HURRICANE ISABEL IS EXPECTED TO TRACK NORTH NORTHWEST INTO SOUTHEAST
VIRGINIA BY THIS EVENING...AND THEN INTO NORTHERN VIRGINIA BY
FRIDAY MORNING. THIS TRACK COULD BRING TROPICAL STORM FORCE WINDS OF
GREATER THAN 35 MPH TO LOCATIONS ACROSS EASTERN PORTIONS OF THE
PIEDMONT OF VIRGINIA AND NORTH CAROLINA. IN PARTICULAR...LOCATIONS
EAST OF A LINE FROM REIDSVILLE NORTH CAROLINA TO DANVILLE...TO
LYNCHBURG TO AMHERST IN VIRGINIA...HAVE THE GREATEST CHANCE OF
HAVING TROPICAL STORM FORCE WINDS. IN ADDITION...RAINFALL AMOUNTS OF
GREATER THAN TWO INCHES MAY OCCUR FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...MAINLY EAST OF A LINE FROM SOUTH BOSTON TO LYNCHBURG
TO LEXINGTON. PLEASE SEE THE FOLLOWING PRODUCTS...WBCNPWRNK...WBCFFARNK
AND WBCSPSRNK REGARDING THE LATEST WATCHES...WARNINGS AND ADVISORIES.

THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 6:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CASWELL                   NC   NUMEROUS TREES DOWN
09/18/03   YANCEYVILLE                    THROUGHOUT COUNTY. EVENTS
                                          OCCURRED FROM 500 TO 600 PM.

0530 PM    STOKES                    NC   NUMEROUS TREES DOWN
09/18/03   DANBURRY                       THROUGHOUT COUNTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 tropical storm. Local standard time, as filed.

Tropical Storm, Bath

When
September 18, 7:00 PM EST to 11:30 PM EST
Where
Bath forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Tropical Storm, Rockbridge

When
September 18, 9:00 PM EST to September 19, 12:30 AM EST
Where
Rockbridge forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Tropical Storm, Botetourt

When
September 18, 9:00 PM EST to September 19, 12:30 AM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Tropical Storm, Roanoke

When
September 18, 9:00 PM EST to September 19, 12:30 AM EST
Where
Roanoke forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Tropical Storm, Montgomery

When
September 18, 9:00 PM EST to September 19, 12:30 AM EST
Where
Montgomery forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Tropical Storm, Pulaski

When
September 18, 9:00 PM EST to 11:30 PM EST
Where
Pulaski forecast zone
Reported by
NEWSPAPER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Tropical Storm, Patrick

When
September 18, 9:07 PM EST to September 19, 12:30 AM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Tropical Storm, Craig

When
September 18, 9:15 PM EST to September 19, 1:00 AM EST
Where
Craig forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Tropical Storm, Alleghany

When
September 18, 10:00 PM EST to September 19, 1:00 AM EST
Where
Alleghany forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337315, 5337318, 5337319, 5337320, 5337321, 5337323, 5337322, 5337317, 5337316.